Chief coroner Lisa Lapointe today issued a public statement regarding recent drug-related deaths, reminding drug users of the risks associated with all illicit drug use.
“The recent publicity surrounding drug-overdose deaths in which fentanyl has been detected in post-mortem analyses gives the BC Coroners Service the opportunity to again remind users that it is not possible to be sure of the contents of any illicit drugs,” said Lapointe. “It is essential that those who use these drugs take all possible steps to minimize their risk.”
”While fentanyl is currently attracting attention as a newer drug of abuse, it’s important to remember that any substance bought from an illicit source poses significant risks for users.”
The statement comes in light of a report issued by the Canadian Centre on Substance Abuse which noted a marked increase in fentanyl-detected deaths across Canada in the past four years.
The BC Coroners Service (BCCS) confirmed that the same pattern has been seen in B.C., with 54 drug overdose deaths in which fentanyl was detected in the five-month period from Jan. 1, 2015, through May 31, 2015. In addition, there have been at least 12 deaths in which fentanyl was detected within the last month (July 7 through Aug. 7, 2015), almost all of them occurring in the Lower Mainland.
Post mortem toxicology testing has shown that in the vast majority of these deaths, fentanyl was part of a multi-drug overdose, most often also involving heroin, cocaine and/or methamphetamines, and often in combination with alcohol and/or prescription medications.
Although fentanyl is most dangerous to persons who have little experience with opiates, Coroners’ investigations have found that a high proportion of those who died of drug overdoses in which fentanyl was detected were in fact regular users of illicit substances.
Chief coroner Lapointe also stressed that despite the rise in fentanyl-detected deaths, close to 3/4 of B.C.’s illicit drug deaths in 2014 showed no fentanyl at all. These deaths most often involved heroin, cocaine or methamphetamine.